×

zbMATH — the first resource for mathematics

On the rational approximation to the Thue-Morse-Mahler numbers. (Sur l’approximation rationnelle des nombres de Thue-Morse-Mahler.) (English. French summary) Zbl 1271.11074
Für \(x\in\mathbb{R}\setminus\mathbb{Q}\) bezeichnet \(\mu(x)\), der Irrationalitätsexponent von \(x\), das Supremum aller \(\mu\in\mathbb{R}\), für die \(|x-p/q|<q^{-\mu}\) unendlich viele Lösungen \(p/q\in\mathbb{Q}\) hat. Dieser ist stets \(\geq2\), Lebesgue -‘ fast immer’ gleich 2, insbesondere für alle algebraischen \(x\in\mathbb{R}\setminus\mathbb{Q}\). Andererseits kennt man nur wenige transzendente \(x\in\mathbb{R}\) mit \(\mu(x)=2\) und genau zu dieser Problematik leistet Verf. einen bemerkenswerten Beitrag. Es sei nämlich \((t_k)_{k\geq0}\) mit \(t_0:=0\) und \(t_{2k}:=t_k, t_{2k+1}:= 1-t_k\) für \(k\geq0\) die auf \(\{0,1\}\) definierte Thue-Morse-Folge und \(T(z):=\sum_{k\geq0}t_kz^k\) deren erzeugende Potenzreihe. Seit Mahler (1929) ist die Transzendenz von \(T(\beta)\) für jedes algebraische \(\beta\in\mathbb{C}\) mit \(0<|\beta|<1\) bekannt und Verf. zeigt hier \(\mu(T(1/b))=2\) für jedes \(b\in\mathbb{Z}_{\geq2}\).
Dabei arbeitet er mit der erzeugenden Potenzreihe \(S(z)\) der durch \((1-2t_k)_{k\geq0}\) definierten Thue-Morse-Folge auf \(\{1,-1\}\). Weil \(S\) und \(T\) via \(S(z)+2T(z)=1/(1-z)\) zusammenhängen, sind \(1,S(1/b),T(1/b)\) \(\mathbb{Q}\)-linear abhängig, weshalb die beiden letzteren (transzendenten) Zahlen gleichen Irrationalitätsexponenten haben. Mit Hilfe des Satzes von J.-P. Allouche et al., [Ann. Inst. Fourier 48, No. 1, 1–27 (1998; Zbl 0974.11010)], nach dem zu jedem \(k\in\mathbb{Z}_{>0}\) die Hankel-Determinante \(H_k(S)\) nicht verschwindet und die Padé-Approximation \([k-1/k]_S(z)\) existiert, wird eine unendliche Folge ‘ guter’ rationaler Approximationen an \(S(1/b)\) konstruiert, die außerdem ‘ sehr dicht’ ist. Hiermit kann \(\mu(S(1/b))\leq2+\varepsilon\) für jedes \(\varepsilon\in\mathbb{R}_+\) bewiesen werden. Bei dieser Konstruktion spielt die Funktionalgleichung \(S(z)=(1-z)S(z^2)\) von \(S\) eine entscheidende Rolle, die technisch einfacher als diejenige von \(T\) ist.

MSC:
11J82 Measures of irrationality and of transcendence
11J04 Homogeneous approximation to one number
Software:
OEIS
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Adamczewski, Boris, On the expansion of some exponential periods in an integer base, Math. Ann., 346, 1, 107-116, (2010) · Zbl 1247.11095
[2] Adamczewski, Boris; Cassaigne, Julien, Diophantine properties of real numbers generated by finite automata, Compos. Math., 142, 6, 1351-1372, (2006) · Zbl 1134.11011
[3] Adamczewski, Boris; Rivoal, Tanguy, Irrationality measures for some automatic real numbers, Math. Proc. Cambridge Philos. Soc., 147, 3, 659-678, (2009) · Zbl 1205.11080
[4] Adams, William W.; Davison, J. L., A remarkable class of continued fractions, Proc. Amer. Math. Soc., 65, 2, 194-198, (1977) · Zbl 0366.10027
[5] Allouche, J.-P.; Peyrière, J.; Wen, Z.-X.; Wen, Z.-Y., Hankel determinants of the thue-Morse sequence, Ann. Inst. Fourier (Grenoble), 48, 1, 1-27, (1998) · Zbl 0974.11010
[6] Allouche, J.-P.; Shallit, J. O., Automatic Sequences: Theory, Applications, Generalizations, (2003), Cambridge University Press · Zbl 1086.11015
[7] Amou, Masaaki, Approximation to certain transcendental decimal fractions by algebraic numbers, J. Number Theory, 37, 2, 231-241, (1991) · Zbl 0718.11030
[8] Baker, George A. Jr.; Graves-Morris, Peter, Padé approximants, 59, (1996), Cambridge University Press, Cambridge · Zbl 0923.41001
[9] Berthé, Valérie; Holton, Charles; Zamboni, Luca Q., Initial powers of Sturmian sequences, Acta Arith., 122, 4, 315-347, (2006) · Zbl 1117.37005
[10] Brezinski, Claude, Padé-type approximation and general orthogonal polynomials, 50, (1980), Birkhäuser Verlag, Basel · Zbl 0418.41012
[11] Bugeaud, Yann, Diophantine approximation and Cantor sets, Math. Ann., 341, 3, 677-684, (2008) · Zbl 1163.11056
[12] Bugeaud, Yann; Krieger, D.; Shallit, J., Morphic and automatic words: maximal blocks and Diophantine approximation · Zbl 1233.68184
[13] Bundschuh, Peter, Über eine klasse reeller transzendenter zahlen mit explizit angebbarer \(g\)-adischer und kettenbruch-entwicklung, J. Reine Angew. Math., 318, 110-119, (1980) · Zbl 0425.10038
[14] Dekking, Michel, Transcendance du nombre de thue-Morse, C. R. Acad. Sci. Paris Sér. A-B, 285, 4, A157-A160, (1977) · Zbl 0362.10028
[15] Levesley, Jason; Salp, Cem; Velani, Sanju L., On a problem of K. Mahler: Diophantine approximation and Cantor sets, Math. Ann., 338, 1, 97-118, (2007) · Zbl 1115.11040
[16] Mahler, Kurt, Arithmetische eigenschaften der Lösungen einer klasse von funktionalgleichungen, Math. Ann., 101, 1, 342-366, (1929) · JFM 55.0115.01
[17] Shallit, Jeffrey, Simple continued fractions for some irrational numbers, J. Number Theory, 11, 2, 209-217, (1979) · Zbl 0404.10003
[18] Sloane, N. J. A., The on-line encyclopedia of integer sequences, Notices Amer. Math. Soc., 50, 8, 912-915, (2003) · Zbl 1044.11108
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.